Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 28, 2004, 7:27 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 7:27 PM EST (00:27 UTC)
- Expired
- Aug 28, 2004, 10:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Benton County, IN, Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 113 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLOT 290030
FFWLOT
INC007-073-111-290330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
727 PM CDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BENTON COUNTY IN NORTHWEST INDIANA
SOUTHERN JASPER COUNTY IN NORTHWEST INDIANA
SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA
* UNTIL 1030 PM CDT(1030 PM EST)
* AT 727 PM CDT(727 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED RAINFALL RATES BETWEEN 1.5 AND 2 INCHES PER HOUR ACROSS
BENTON COUNTY AND THE SOUTHERN PORTIONS OF JASPER AND NEWTON
COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
AREA OVER THE NEXT HOUR FROM IROQUOIS COUNTY.
* THE TOWNS OF RENSSELAER...MOROCCO...KENTLAND AND FOWLER ARE IN THE
AREA OF THE FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS.
IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.
LAT...LON 4099 8714 4098 8694 4094 8694 4086 8702
4085 8714 4058 8713 4058 8751 4098 8753
$$
MARSILI1 follow-up statement
000
WGUS73 KLOT 290136
FFSLOT
INC007-073-111-290330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
830 PM CDT SAT AUG 28 2004
...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN JASPER...SOUTHERN
NEWTON...AND BENTON COUNTY IN INDIANA UNTIL 1030 PM CDT...
AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING ACROSS PORTIONS OF THE WARNED AREA. RADAR
ESTIMATED 1 TO 2 INCHES OF RAIN HAS FALLEN SINCE 7 PM CDT EXTENDING
ALONG A LINE FROM EARL PARK...TO GOODLAND...TO REMINGTON...WITH SOME
LOCALLY HIGHER AMOUNTS. ADDITIONAL RAINFALL AMOUNTS THROUGH 930 PM
CDT BETWEEN A HALF INCH AND ONE INCH CAN BE EXPECTED BEFORE THE RAIN
BEGINS TO TAPER OFF TO JUST SOME LIGHT SHOWERS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH
WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IT
ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING
SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE
ABANDONED QUICKLY.
REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.
LAT...LON 4101 8712 4097 8697 4078 8712 4049 8713
4050 8753 4101 8755
$$
MARSILIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:35 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 28, 6:35 PM EST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 635 PM CDT SAT AUG 28 2004 .DISCUSSION... FRONT HELD UP ACROSS CENTRAL PORTION OF CWA THIS AFTERNOON WITH TEMPS ONLY IN THE 60S NORTH AND CREEPING INTO THE LOWER 80S FAR SOUTH. AS SHORTWAVE MOVES NORTHEAST ACROSS THE AREA THIS EVENING UPPER TROF SWINGS THRU AND SFC FRONT PUSHES WELL SOUTH OF FA BY MORNING. RADARS SHOWING LARGE AREA OF SHOWERS WITH A FEW EMBEDDED TS ACROSS EASTERN IA AND NORTHWEST IL. PLAN TO GO WITH OCCASIONAL SHOWERS WITH A CHANCE OF TS...ENDING FROM WEST TO EAST THIS EVENING THEN CARRYING JUST A CHANCE ACROSS THE FAR SOUTHEAST OVERNIGHT. LOW TEMPS TONIGHT EXPECTED TO DROP INTO THE LOWER 50S NORTHWEST WITH MID TO UPPER 50S SOUTHEAST. NORTHERLY FLOW STARTS SUNDAY BUT NARROW RIDGE OF HIGH PRESSURE SLIDES EAST BY EVENING WITH WINDS TURNING SOUTHERLY SUNDAY NIGHT INTO MONDAY. WEAK SYSTEM MOVES THRU THE UPPER LAKES MONDAY WITH A DRY FROPA EXPECTED MONDAY EVENING...WITH THE BEST CHANCE OF SHOWERS OR TS REMAINING NORTH OF CWA. ANOTHER HIGH BUILDS ACROSS PLAINS TUESDAY AND ACROSS THE LAKES REGION WEDNESDAY. HIGH TEMPS IN THE 70S EARLY IN THE WEEK SLOWLY MODERATING INTO THE LOWER 80S BY THE END OF THE WEEK AS THE HIGH PUSHES EAST. GUIDANCE TEMPS CLOSE AND REASONABLE IN THE SHORT TERM. && .AVIATION... RE 00Z TAFS...RADAR COMPOSITE SHOWS WELL DEFINED BACK EDGE OF PRECIP FM NERN WI ACROSS NW IL TO NERN MO ALONG MID LVL TROF AXIS. AREA OF WDSPRD RA ACROSS N CNRL AND NERN IL AND S CNTRL AND SERN WI LFTG NEWRD...WITH SCT SHRA ARE DVLPG UPSTREAM OF TERMINALS AS TROF AXIS APROACHES. WHILE MORE WDSPRD RA/SHRA LIFT NE BY 02Z...EXPECT SCT -SHRA TO AFFECT TERMINALS THRU THE REST OF THE EVE. DRIER AIR FEEDING SWRD ACROSS THE WI STATE LN BUT EFFECT ON LIFTING CIGS SHUD BE TEMPERED WITH CONT MOISTENING FM RA. SFC WV ON BNDRY ACROSS CNTRL IL MOVG NE LATER THIS EVE AND OVRNGT WILL ALLOW THE DRIER AIR TO PENETRATE FURTHER S ACORSS TERMINALS THUS EXPECT CIGS TO IMPROVE THRU MVFR TO VFR. TRS && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Aug 28, 4:00 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT SAT AUG 28 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -291100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT SAT AUG 28 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT OCCASIONAL SHOWERS WITH A POSSIBLE EMBEDDED THUNDERSTORM WILL CONTINUE THROUGH THE EVENING HOURS. THE THREAT OF ANY THUNDERSTORMS WILL COME TO AN END WEST OF INTERSTATE 55 BY LATE THIS EVENING. EAST OF INTERSTATE 55 THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY LESSEN OVERNIGHT. MANY AREAS HAVE RECEIVED 3 TO 6 INCHES OF RAIN OVER THE PAST THREE DAYS. ISOLATED HEAVY DOWNPOURS ARE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS THIS EVENING EAST OF INTERSTATE 55. ANY ADDITIONAL HEAVY RAIN WILL LEAD TO SOME LOCALIZED FLOODING GIVEN THE HEAVY RAINFALL OVER THE PAST FEW DAYS. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE HOWEVER. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-291100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 400 PM CDT SAT AUG 28 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT OCCASIONAL SHOWERS AND AN EMBEDDED THUNDERSTORM IS POSSIBLE DURING THE EVENING HOURS TONIGHT...BUT NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MARSILI
In the hours before
Local storm report, Aug 28, 5:30 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
530 PM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0151 AM TSTM WND DMG DWIGHT 41.10N 88.42W
08/28/2004 LIVINGSTON IL LAW ENFORCEMENT
LOT OF TREES AND POWER LINES REPORTED DOWN IN CITY OF
DWIGHT.
0200 AM LIGHTNING WHEATON 41.86N 88.11W
08/28/2004 DUPAGE IL BROADCAST MEDIA
HOUSE STRUCK BY LIGHTNING.
0205 AM TSTM WND DMG MAZON 41.24N 88.42W
08/28/2004 GRUNDY IL LAW ENFORCEMENT
POWER LINES DOWN.
0230 AM LIGHTNING EVANSTON 42.05N 87.69W
08/28/2004 COOK IL BROADCAST MEDIA
LIGHTNING STRUCK A HOUSE ON MONROE ST. CAUSING A GAS LINE
TO EXPLODE.
0239 AM DOWNBURST MORRIS 41.37N 88.43W
08/28/2004 GRUNDY IL AMATEUR RADIO
6-8 INCHES WATER COVERING RTE 47 IN MORRIS
0239 AM FLASH FLOOD MORRIS 41.37N 88.43W
08/28/2004 GRUNDY IL AMATEUR RADIO
6-8 INCHES WATER COVERING RTE 47 IN MORRIS
0240 AM TSTM WND DMG 2 NE MORRIS 41.39N 88.40W
08/28/2004 GRUNDY IL LAW ENFORCEMENT
POWER LINES DOWN NEAR ROUTE 6.
0245 AM FLASH FLOOD 3 N MORRIS 41.41N 88.43W
08/28/2004 GRUNDY IL AMATEUR RADIO
6 INCHES WATER COVERING AIRPORT RD
0255 AM DOWNBURST PLAINFIELD 41.62N 88.20W
08/28/2004 WILL IL EMERGENCY MNGR
RTE59 AND BLACK RD WINDS 55-60 MPH TREE LIMBS DOWN
0305 AM TSTM WND GST CREST HILL 41.57N 88.11W
08/28/2004 60 MPH WILL IL NWS EMPLOYEE
0310 AM FLASH FLOOD CHICAGO 41.88N 87.63W
08/28/2004 COOK IL BROADCAST MEDIA
STREET FLOODING REPORTED IN WRIGLEYVILLE AREA OF CHICAGO.
2.75 INCHES REPORTED BY SPOTTER.
0315 AM TSTM WND DMG MARSEILLES 41.33N 88.69W
08/28/2004 LA SALLE IL EMERGENCY MNGR
TREE BLOWN DOWN AT RT. 6, OUTSIDE OF MARSAILLES.
0315 AM TSTM WND DMG MARSEILLES 41.33N 88.69W
08/28/2004 LA SALLE IL EMERGENCY MNGR
TREE BLOWN DOWN.
0315 AM FLASH FLOOD MARSEILLES 41.33N 88.69W
08/28/2004 LA SALLE IL EMERGENCY MNGR
ROADS FLOODED IN THE COUNTY ACRES SUBDIVISION.
0330 AM FLASH FLOOD WILLOWBROOK 41.76N 87.95W
08/28/2004 DUPAGE IL BROADCAST MEDIA
SW SIDE OF WILLOWBROOK. CREEK FLOWING OVER STREETS NR
MIDWAY RD AND 83RD ST
0348 AM DOWNBURST ROMEOVILLE 41.65N 88.09W
08/28/2004 WILL IL LAW ENFORCEMENT
2 FEET WATER REPORTED COVERING JOLIET RD. N SIDE OF TOWN.
0500 AM FLASH FLOOD WOODRIDGE 41.74N 88.04W
08/28/2004 DUPAGE IL BROADCAST MEDIA
RT. 355 AT 75TH ST. SHUT DOWN DUE TO FLOODING. 3.25
INCHES OF RAIN REPORTED BY WOODRIDGE WEATHER NET.
0500 AM FLASH FLOOD LANSING 41.57N 87.55W
08/28/2004 COOK IL BROADCAST MEDIA
I-80 AT TORRENCE AVE. SHUT DOWN DUE TO FLOODING.
0500 AM FLASH FLOOD HAMMOND 41.62N 87.49W
08/28/2004 LAKE IN BROADCAST MEDIA
HIGH WATER ON I-80 NEAR HAMMOND.
0500 AM FLASH FLOOD CHICAGO 41.88N 87.63W
08/28/2004 COOK IL BROADCAST MEDIA
4 FEET OF STANDING WATER AND BASEMENTS FLOODED IN THE
AVONDALE NEIGHBORHOOD.
0900 AM FLASH FLOOD WOODRIDGE 41.74N 88.04W
08/28/2004 DUPAGE IL TRAINED SPOTTER
4.80 INCHES OF RAIN FROM MIDNIGHT TO 9 AM.
&&
NDMThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:55 PM EST | Flash Flood Warning | LOT | Benton, Jasper, Newton | 4 hr |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.